Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Snoring, renal failure, kidney transplant, insulin with tacrolimus and mycophenolate sodium, irregular sleep - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Sleep Disorders
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
Doctor :   Hi
Doctor :   Please proceed with your query
User :   Hello,
Doctor :   Yes, sure please go ahead
User :   this is about the snoring issue my Dad has. Let me provide a brief of his medical history first.
User :   He was diagnosed with end stage renal failure for both his kidneys and was on haemodialysis for 2 years
User :   between 2007-09
Doctor :   ok
User :   He underwent a succesful kidney transplant (cadaver) in July 2009
User :   and since then he has been doing good on this front, but has put on a lot of weight which might be one source of his current problem.
Doctor :   It is good to know that he is doing good
User :   He is about 5 ft, 5 in in height and weights nearly 100 kgs.
User :   Prior to the operation, he used to weigh around 70 odd kgs.
Doctor :   I understand
Doctor :   That is true
User :   He has to take insulin regularly along with tacrolimus and mycophenolate Sodium to prevent organ rejection.
Doctor :   He needs to take it
Doctor :   As you said, the cause for snoring is excess weight
User :   Yep, but that has led to him snoring and have irregular sleep in the nights.
Doctor :   I understand
User :   to an extent hat nobody else can sleep in the room he sleeps in :) and even he ends up catching onhis lost sleep throughout the day later on.
Doctor :   It seems to me something like Obstructive sleep apnoea
User :   One last detail and I'll let you speak :)
Doctor :   Yes sure
User :   The current nephrologist we are consulting believes that the high dose of insulin he has been taking post transplant also contributed to his weight gain and would like to educe that progressively.
User :   While that happens, what would suggest is the best path for him going forward?
User :   I did read a bit about sleep apnoea, but can I have more details and whom should I be consulting locally? We stay in Hyderabad.
Doctor :   ok, I understand the health concern
Doctor :   Insulin is also the cause for putting on more weight
Doctor :   You can gradually reduce the dose of it
Doctor :   May I know your father's age?
Doctor :   That is fine
User :   Sorry, missed that! He will be 50 in a month from now.
Doctor :   I feel if your father decreases his weight definitely his snoring will dissappear
Doctor :   Does your father feel any difficulty in breathing while he is sleeping?
Doctor :   As he is doing good on the renal front, you may as well ask your doctor to decrease the dosage of insulin
Doctor :   ok
User :   Yep; he ends us waking himself a lot during the sleep and hence catching up on it all through the day
Doctor :   Motivate your dad to go on walks regularly
Doctor :   Also place his pillow on a higher level
Doctor :   Let him not sleep during the day as much as possible
Doctor :   ok
Doctor :   That is fine
User :   actually, he places a couple of pillows under his feet as they end up some fluid accumulation by the end of day.
Doctor :   Also keep two pillows under his head also
User :   Not that I am asking for it, but should he have himself checked for any obstructions in his breathing? If yes, any idea on how to go about that/what does that entail?
Doctor :   Make sure that your father gets adequate quality sleep
User :   ok.
Doctor :   Sometimes, snoring also occurs if a person is restless or is stressed out
Doctor :   Keep his room Dark in the night with adequate ventilation
Doctor :   Let him sleep for 6 hours at a stretch without any disturbance
Doctor :   He will gradually stop snoring
Doctor :   Once he works out on his weight, this problem will minimise
Doctor :   No, it actually does not help much
User :   Do anti snoring nasal/throat sprays work to mitigate the symptoms in the short term?
Doctor :   I feel, if once a bit of weight is lost he should be fiene
Doctor :   sorry, fine
Doctor :   Motivate your father to lose weight, and he should be fine
User :   He's been regular at walking for just about a month now, and the insulin intake is also being reduced gradually, but I guess the weight loss will take much longer than that.
Doctor :   Yes weight loss will take some time to happen
Doctor :   But it will surely help
User :   He is not able to do brisk walking or running as that hurts his kneep caps (nephrologist says that could be a side effect of the steroids he has been taking for 2 years now).
Doctor :   Let him not do brisk walking as it hurts him
User :   Sure, I'll speak to him more about it.
Doctor :   Steroids do cause this effect
Doctor :   Hope is he still not on steroids, is he?
User :   He is;
User :   Tacrolimus/Takfa 1mg a day and Renfor/Myciphenolate Sodium 360, 3 tas a day.
User :   Mycophenolate
Doctor :   Both are immuno modulators not steroids specifically
User :   ok.
Doctor :   He can do minimum walking as is permissible to him
Doctor :   I do not think there is much about Sleep apnoea here as it does not seem to be the cause
Doctor :   Wysolone is a steroid
Doctor :   It may be causing the pain
User :   Other tablets he is taking include Wysoline/Prednisolone 7.5mg a day
Doctor :   And it is also necessary for his renal status
Doctor :   He needs to continue on wysolone
Doctor :   They should be taken as well but these do not cause any bone loss or pain
User :   and other stuff for his BP; renopres XL and ramipril I guess.
Doctor :   ok
User :   the Wysolone dosage has been reduced prgressively, it was 20 mg/day 1.5 yrs back.
Doctor :   Wysolone is very important for him
User :   to 7.5 mg/day right now.
User :   ok.
Doctor :   He needs to continue on it
Doctor :   As of now, try to decrease his insulin dosage further if possible
Doctor :   He can do minimum amount of physical exertion
User :   I guess this would be my last query :) I understand why he needs Takfa/Renfor as immuno suppresants, but how does Wysolone help?
Doctor :   Wysolone is the main drug in preventing transplant rejection, Takfa and Mycophenolate are supportive drugs for this
Doctor :   Are you understanding what I am trying to say?
User :   ok, Insulin, he takes Mixtard I guess 18mL a day.
User :   yes.
Doctor :   You can ask me again if you do not follow
Doctor :   That should be fine
User :   As I said, his current nephrologist also indicated that he would like to reduce the dosage of insulin as much as possible.
Doctor :   Pleasure is mine
User :   Thanks for the patient/detailed talk.
Doctor :   He will be fine in some-days, needs some adjustment right now
Doctor :   Is there anything else I may help you with?
Doctor :   Thanks for consulting me
Doctor :   Bye for now
User :   Thanks, that would do for now.
User :   Thanks again and bye.
Doctor :   Thank you too
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor